Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Grand Forks, ND

April 21, 2007Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 21, 2007, 10:23 PM CDT for Wadena County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2007, 10:23 PM CDT (03:23 UTC)
Expired
Apr 21, 2007, 11:07 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 211 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 5:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 220326
SVRFGF
MNC159-220430-
/O.NEW.KFGF.SV.W.0005.070422T0323Z-070422T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1023 PM CDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WADENA COUNTY IN CENTRAL MINNESOTA...

* UNTIL 1130 PM CDT

* AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 7 MILES SOUTHEAST OF BLUE GRASS...OR 50 MILES
  SOUTHEAST OF DETROIT LAKES...MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NIMROD AT 1045 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4641 9501 4638 9479 4676 9485 4677 9507

$$

WJB/NG
2 follow-up statements
000 
WWUS53 KFGF 220349
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1049 PM CDT SAT APR 21 2007

MNC159-220430-
/O.CON.KFGF.SV.W.0005.000000T0000Z-070422T0430Z/
WADENA MN-
1049 PM CDT SAT APR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EASTERN WADENA COUNTY...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 2 MILES SOUTHWEST OF NIMROD...OR 46 MILES EAST OF DETROIT
LAKES...MOVING TO THE NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN WADENA COUNTY AT 1100 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4641 9501 4638 9479 4676 9485 4677 9507

$$

WJB
000 
WWUS53 KFGF 220407
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1106 PM CDT SAT APR 21 2007

MNC159-220416-
/O.CAN.KFGF.SV.W.0005.000000T0000Z-070422T0430Z/
WADENA MN-
1106 PM CDT SAT APR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WADENA COUNTY IS
CANCELLED...

AT 1106 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF EASTERN
WADENA COUNTY. SO THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4641 9501 4638 9479 4676 9485 4677 9507

$$

WJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:25 PM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Apr 21, 3:25 PM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
325 PM CDT SAT APR 21 2007

.SHORT TERM...CONVECTIVE TEMPERATURES HAVE BEEN REACHED OVER
EXTREME SOUTHEAST ND TO INITIATE CUMULUS DEVELOPMENT. EXPECT
CONTINUED DEVELOPMENT BUT NO STRONG SHORTWAVE IS EVIDENT ON
WATER VAPOR TO QUICKLY DEVELOP THUNDERSTORMS. MAIN THETA-E
BOUNDARY IS STILL OVER CENTRAL ND WHILE THE SURFACE TROUGH IS
BROAD AND STILL DEVELOPING. SO DO NOT EXPECT EXPLOSIVE AND
WIDESPREAD DEVELOPMENT OF STORMS NEXT SEVERAL HOURS THOUGH SOME
SEVERE STORMS POSSIBLE AS SURFACE BASED CAPE VALUES HAVE CLIMBED
PAST 1000 J/KG AND BOUNDARIES ARE EVIDENT ON VISUAL IMAGES...THE
MOST OBVIOUS ONE EXTENDING FROM NEAR MBG TO NORTHWEST OF FAR.

THE THETA-E GRADIENT CATCHES UP TO THE SURFACE TROUGH LATE TONIGHT
AND IS COINCIDENT WITH ARRIVAL OF THE STRONG SHORTWAVE NOW CAUSING
CONVECTION OVER WESTERN NE...WHICH WILL CAUSE FRONTOGENESIS ALONG
THE TROUGH/FRONT BY 06Z. SO EXPECT HEAVY TSTORMS THIS EVENING WITH
HAIL/DAMAGING WIND POSSIBLE...BUT THE MOST WIDESPREAD HEAVY RAIN
BY LATE EVENING AND AFTER MIDNIGHT. ON THE BRIGHT SIDE...MODELS
ARE MOVING THE FRONT ALONG ON SUNDAY AND RAIN TO END FROM THE WEST
SOONER THAN WE WERE SUGGESTING. NEW RAINFALL AMOUNTS OF 1.5 INCHES
STILL EXPECTED TONIGHT/EARLY SUNDAY. FLASH FLOOD ISSUES REMAIN BUT
WILL HAVE TO BE BASED ON EXACTLY WHERE THE HEAVIER TRAINING STORMS
TRACK.

DID NOT CONSIDER SHOWER POSSIBILITIES MUCH ON MON NIGHT/TUE BUT
NAM/GFS MOVE AREAS OF SHOWERS INTO THE AREA EVEN ONTO THE SURFACE-
850 MB RIDGE. SO KEPT THEM OUT FOR NOW.

.LONG (WED-FRI)
MAIN FOCUS FOR LATE NEXT WEEK WILL BE A SHORT WAVE TROUGH PASSING
THROUGH THE STATE THURSDAY NIGHT INTO FRIDAY. 12Z GFS SHOWING VORT
MAX OVER WRN CWA FROM 12Z TO 18Z FRIDAY...WHILE ECMWF IS KEEPING
MOST SIG VORTICITY TO THE NORTH OF CWA...WITH WAVE PASSING THROUGH
DRG THE AFTN. HPC BLEND TENDING TOWARD GFS SOLUTION AS THE WEEK
GOES ON...THUS WENT WITH GFS TIMING FOR PRECIP STARTING AFT 06Z
FRIDAY...AND BEGINNING TO CLEAR OUT FRIDAY AFTN.

.AVIATION
VFR CONDS WITH AREAS OF MVFR CONDS WILL CONT ACROSS ERN ND AND NW
MINNESOTA DURING DAYLIGHT HOURS TODAY. HOWEVER...ISOLATED TO
SCATTERED TSTMS WILL DEVELOP ACROSS FAR ERN ND THIS EVENING...AND
ADVECT INTO NW MN. BY MIDNIGHT...SIGNIFICANT CONVECTIVE DEVELOPMENT
WILL OCCUR ALONG A SFC BOUNDARY STRETCHING FROM KABR...THROUGH
KFAR...AND NE TO AROUND KINL.  THIS BOUNDARY WILL CONTINUE TO MOVE
SLOWLY EASTWARD WITH STRONG THUNDERSTORMS AND HEAVY PRECIPITATION
OCCURRING ALONG AND EAST OF IT AS THE SFC LOW MOVES INTO THE CWA
FROM ERN SD.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ039-049-052-053.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ003-029.

&&

GV
Hazardous weather outlook, Apr 21, 6:37 AM CDT, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CDT SAT APR 21 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
637 AM CDT SAT APR 21 2007

...MORE HEAVY RAIN AND SEVERE THUNDERSTORMS EXPECTED ACROSS THE REGION
THIS AFTERNOON AND OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING AREA OF LOW PRESSURE WILL BRING THE THREAT FOR
ANOTHER ROUND OF STRONG THUNDERSTORMS AND HEAVY RAIN ACROSS PARTS OF
THE REGION LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS...A FEW
SEVERE ARE EXPECTED TO DEVELOP AFTER 4PM MAINLY ACROSS EASTERN
NORTH DAKOTA SHIFTING EASTWARD INTO MINNESOTA LATER IN THE
EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION HEAVY RAIN IS ALSO POSSIBLE DURING THE EVENING AND
OVERNIGHT HOURS. THE PRIMARY THREAT AREA WILL BE OVER EXTREME
SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF WEST CENTRAL
MINNESOTA WHERE 1 TO 2 INCHES OF RAIN FELL FRIDAY EVENING. ANOTHER
1 TO 2 INCHES OF RAIN ARE POSSIBLE TONIGHT. AS A RESULT A FLASH
FLOOD WATCH IS IN EFFECT FOR THESE AREAS UNTIL SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL END FROM WEST TO EAST ACROSS THE REGION SUNDAY WITH
EASTERN AREAS POTENTIALLY SEEING MORE RAINFALL A GOOD PART OF THE
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR SEVERE WEATHER AND
RAINFALL REPORTS.

VOELKER

In the hours before

Local storm report, Apr 21, 7:06 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
706 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 W LOCKHART            47.44N 96.66W
04/21/2007  E0.75 INCH       NORMAN             MN   PUBLIC

&&

WJB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 10:01 PM CDTSevere Thunderstorm WarningFGFOtter Tail59 min
Apr 21, 10:37 PM CDTSevere Thunderstorm WarningFGFGrant24 min
Apr 22, 5:49 AM CDTDense Fog AdvisoryFGFBecker, Beltrami, Clay, Clearwater, Grant, Kittson and 10 more4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.